Iowa, 2011

Damaging Wind in Iowa, September 2, 2011

September 2, 2011 · NWS DVN · 1 event in 1 county or zone

An isolated severe thunderstorm moved northeastward from Waterloo, IA to Elkader, IA during the early morning hours of September 3. It produced some high winds as it moved across the northwest half of Buchanan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated severe thunderstorm moved northeastward from Waterloo, IA to Elkader, IA during the early morning hours of September 3. It produced some high winds as it moved across the northwest half of Buchanan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 2, 1:58 PM CST, 9 hours 24 minutes earlier.

Area forecast discussion, Sep 2, 1:58 PM CST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT FRI SEP 2 2011

.SYNOPSIS...
THE SEVERE MCS THAT TRACKED ALONG THE IA/MN BORDER THEN NORTHEAST
INTO THE NORTHERN GREAT LAKES THIS MORNING SENT A SERIES OF
GRAVITY WAVES AND AT LEAST ONE SURFACE OUTFLOW BOUNDARY SOUTHEAST
THROUGH THE FORECAST AREA TODAY. AT 18Z...THIS BOUNDARY..MARKED BY A
WIND SHIFT TO THE W-NW AND A COUPLE DEGREE DROP IN DEWPOINTS...
REACHED FROM PRINCETON IL TO BRL. THE MAIN SYNOPTIC FRONT HAD
BECOME NEARLY STATIONARY FROM CENTRAL UPPER MI SOUTHEAST ACROSS NW
IA TO NW KS. AREA RADARS HAVE SHOWN SHOWERS AND A FEW
THUNDERSTORMS CONTINUING TO STREAM NORTHEAST ALONG AND BEHIND THIS
BOUNDARY...WHILE THE CONVECTION FIRED BY OUTFLOW BOUNDARIES IN THE
LOCAL AREA EARLY THIS MORNING HAS SINCE DISSIPATED AND MOVED
NORTHEAST. SURFACE DEWPOINTS WERE POOLING IN THE LOWER 70S THIS
AFTERNOON ALONG AND JUST SOUTHEAST OF THE MAIN BOUNDARY...WHILE
60S WERE MORE COMMON ACROSS THE MID MS VALLEY AND THE SOUTHERN
HALF OF THE FORECAST AREA. TEMPERATURES RANGED FROM THE MID 80S TO
MID 90S WITH HEAT INDEX READINGS MAINLY IN THE 90S.

&&

.SHORT TERM...TONIGHT AND SATURDAY...
INITIAL CONCERN IS TEMPERATURE AND HUMIDITY TRENDS THIS AFTERNOON
AND WHETHER ADJUSTMENTS MAY BE NEEDED TO THE HEAT ADVISORY IN PLACE
ACROSS THE SOUTH. AS OF 2 PM...THE ONLY SITE EXCEEDING 100 HEAT
INDEX WAS PRINCETON. OVER MOST OF THE AREA TEMPERATURES WERE
TRENDING ABOUT 3 TO 5 DEGREES COOLER THAN YESTERDAY AT THIS TIME
WITH DEWPOINTS RUNNING MUCH LOWER. HOWEVER...WINDS WERE BEGINNING TO
BACK TO THE SOUTHEAST OVER THE PAST HOUR...AND WITH FULL
SUNSHINE...A COUPLE HOURS UNTIL THE TYPICAL DIURNAL MAXIMUMS AND
POSSIBLE WEAK WARM ADVECTION OF SLIGHTLY HOTTER TEMPERATURES OVER
CENTRAL IL...WILL SEE CONTINUED WARMING AND THUS LEAVE THE CURRENT
ADVISORY IN PLACE BUT LOWER EXPECTED HEAT INDEX VALUES A BIT IN
THE STATEMENT.

NEXT FOCUS IS ON THE POTENTIAL FOR STRONG THUNDERSTORMS LATE THIS
AFTERNOON...THEN MORE WIDESPREAD RAIN AND THUNDERSTORMS OVERNIGHT AS
A STRONG UPPER SHORTWAVE MOVING INTO THE NORTHERN ROCKIES SENDS THE
SURFACE COLD FRONT...AND AXIS OF HIGHER THETAE AIR SOUTHWARD OVER
THE LOCAL AREA. SEVERAL RUNS OF THE HIGH RES RAPID REFRESH MODEL
HAVE SUGGESTED DEVELOPMENT ALONG OUTFLOW BOUNDARIES IN THE NORTH
AND POSSIBLY IN THE FAR SOUTH BEFORE SUNSET AS INSTABILITY GROWS
UNDER A CAPPED ENVIRONMENT. FORECAST SHEAR AND HIGHER MUCAPE
IN THE NORTH VALUES SUPPORT THE HRRR MODEL SCENARIO OF STRONG
STORMS DEVELOPING FROM FAR E CENTRAL IA INTO EXTREME NW IL THE
NEXT COUPLE HOURS AND AN AXIS OF WEAK PRESSURE FALLS EXTENDING
INTO THIS AREA FROM S CENTRAL WI WOULD SUPPORT THIS. ANOTHER AREA
OF CONCERN WILL BE THE FAR SOUTH...WHERE THE RUC HAS A WEAKENING
CAP AND AREA OF MOISTURE AT 700 MB OVER AN EXISTING OUTFLOW
BOUNDARY ON DVN 88D. WILL THUS KEEP CHANCE POPS GOING FOR THE
REMAINDER OF THE AFTERNOON OVER THE NORTH WITH SLIGHT CHANCES IN
THE FAR SOUTH. PRIMARY SEVERE CONCERN WOULD BE DAMAGING WIND AND
HEAVY RAINFALL.

OVERNIGHT...A MORE SYNOPTICALLY EVIDENT RAINFALL EVENT LOOKS LIKELY.
UPPER LEVEL SUPPORT IN THE FORM OF A MID LEVEL VORT MAX AND JET
LEVEL DIVERGENCE OVERSPREADS THE NORTHERN HALF OF THE FORECAST AREA
OVERNIGHT WHILE THE MAIN BOUNDARY TO THE SOUTH TRANSITIONS SOUTH.
WHILE LOW LEVEL JET SUPPORT LOOKS WEAKER...IN THE RANGE OF 10 TO 25
KTS TONIGHT AND SATURDAY VS THE 40 PLUS KTS THAT DROVE THIS
MORNING/S MCS...WILL STILL HAVE SUFFICIENT DEEP MOISTURE IN
PLACE...WITH PWS WELL OVER 150 PERCENT...TO SUPPORT WIDESPREAD
THUNDERSTORMS WITH POSSIBLE HEAVY RAINFALL IF TRAINING DEVELOPS.
CORFIDI VECTORS AND OUTFLOW BOUNDARIES WILL GRADUALLY SHIFT
THUNDERSTORMS SOUTHEAST THROUGH THE AREA OVERNIGHT INTO SATURDAY.
WILL CONTINUE HIGHER POPS NORTH TONIGHT...THEN WIDESPREAD LIKELY
VALUES THROUGH SATURDAY. PERSISTENCE WILL BE THE RULE WITH
TEMPERATURES UNTIL A COLD ADVECTION COMMENCES SATURDAY NIGHT. WHILE
NOT AS WARM AS THIS MORNING...LINGERING MOISTURE AND CONVERGENCE
WILL RESULT IN WARM LOWS FROM THE UPPER 60S NORTH TO LOWER 70S
SOUTH. CLOUDS AND CONVECTION SHOULD THEN LIMIT HIGHS TO THE UPPER
70S TO LOWER 80S CENTRAL AND NORTH SATURDAY...WHILE LOWER POTENTIAL
FOR RAIN AND LATER FRONTAL TIMING SHOULD ALLOW THE FAR SOUTH TO PUSH
90. ..SHEETS..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
THE LONG AWAITED COLD FRONT WILL FINALLY MAKES ITS FULL PASS THROUGH
THE CWA SATURDAY EVENING...AND UNTIL IT PASSES...THERE WILL BE A
THREAT FOR SHOWERS AND THUNDERSTORMS. AT THIS TIME...IT APPEARS THE
FARTHER EAST SECTIONS ARE MORE AT RISK DUE TO TIMING OF THE
FRONT...BUT WITH A WIDE MODEL SPREAD ON FRONTAL TIMING...A CHANCE
WILL BE INCLUDED IN ALL SECTIONS SATURDAY EVENING. AFTER
MIDNIGHT...SKIES WILL CLEAR FROM NORTHWEST TO SOUTHEAST...AND
WONDERFUL COLD ADVECTION WILL COMMENCE. LOWS IN THE 50S NORTHWEST TO
60S SOUTHEAST CAN BE EXPECTED SUNDAY MORNING.   WITH DEEP
MIXING...AND RATHER GUSTY WINDS SUNDAY UNDER A MOSTLY SUNNY
SKY...HIGHS SHOULD CLIMB BACK TO THE LOWER TO MID 70S...BEFORE
FALLING LATE IN THE DAY AS CAA CONTINUES TO INCREASE.

THE CAA PROCESSES WILL CONTINUE SUNDAY NIGHT AND MONDAY...AS THE
CORE OF THE CHILLY 850MB AIR ROTATES DOWN IN THE NORTHERLY FLOW. THE
ECWMF NOW SHOWS 850MB TEMPS DOWN TO 4C BY MONDAY AFTERNOON. WHILE
THIS MAY BE OVERDONE...IT CERTAINLY SUGGESTS HIGHS MONDAY SHOULD BE
CONFINED TO THE MID TO UPPER 60S OVER MUCH OF THE CWA. MONDAY
NIGHT...WITH THE SURFACE HIGH EXPECTED TO WORK INTO THE CWA...LOWS
SHOULD BE RATHER COLD. WIDESPREAD MID 40 TO UPPER 40S ARE
ANTICIPATED...BUT FAVORED LOW SPOTS MAY ACTUALLY DIP TO THE 39 TO 41
RANGE BY 7 AM TUESDAY!   TUESDAY THROUGH THURSDAY...SLOW MODERATION
WILL TAKE PLACE...WITH HIGHS RETURNING TO THE MID 70S...AND LOWS
GENERALLY IN THE 50S. FRIDAY...OUR FORECAST REMAINS
DRY...HOWEVER...IT SHOULD BE NOTED THAT MODELS ARE IN GOOD AGREEMENT
IN PULLING THE TROPICALLY ENHANCED UPPER LOW FROM THE OHIO VALLEY IN
THE MID WEEK PERIOD...WESTWARD.  THIS COULD POSSIBLY INFLUENCE OUR
WEATHER LATE WEEK.
..ERVIN..

&&

.AVIATION...
A SLOW MOVING COLD FRONT SAGGING SOUTHEAST INTO EASTERN IA AND NW IL
TONIGHT WILL LIKELY BRING SCATTERED THUNDERSTORMS TO THE REGION.
THESE CHANCES APPEAR INITIALLY GREATEST AT CID AND DBQ AND HAVE
TEMPO GROUPS FOR MVFR CONDITIONS AND TSRA THERE FROM ABOUT 01Z TO
10Z. FURTHER SOUTH...ONSET AND DURATION OF THUNDERSTORMS IS LESS
CERTAIN AND THE OVERNIGHT POTENTIAL IS HANDLED WITH PROB30 OR
VICINITY WORDING AT MLI BRL. MORE WIDESPREAD RAIN AND SCATTERED
THUNDERSTORMS LOOKS LIKELY ON SATURDAY. UNTIL THE MAIN FRONT MOVES
THROUGH LATER SATURDAY...WINDS WILL BE VARIABLE IN DIRECTION AND
GENERALLY LESS THAN 10 KTS OUTSIDE THUNDERSTORMS.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-LEE-VAN BUREN.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR HANCOCK-HENDERSON-
     MCDONOUGH-WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

SHEETS/ERVIN
Hazardous weather outlook, Sep 2, 8:21 AM CST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 AM CDT FRI SEP 2 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031430-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
921 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE AREA GENERALLY ALONG
AND NORTH OF A LINE FROM SIGOURNEY...THROUGH THE QUAD CITIES...TO
STERLING ILLINOIS IN A SLIGHT RISK FOR SEVERE WEATHER TODAY AND
TONIGHT.

A COLD FRONT WILL PUSH SOUTH INTO THE OUTLOOK AREA BY THIS
EVENING AND THEN STALL ACROSS THE REGION THROUGH SATURDAY.
SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THIS FRONT
TODAY...AND ESPECIALLY TONIGHT...WITH THE ACTIVITY MOST WIDESPREAD
NORTH OF INTERSTATE 80. A FEW STORMS THIS AFTERNOON AND EVENING
IN THIS AREA MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY
RAINFALL RATES MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN
AREAS THAT EXPERIENCE REPEATED STORMS.

UNSEASONABLY HOT AND HUMID WEATHER WILL REMAIN OVER THE AREA THROUGH
THIS EVENING...WITH AFTERNOON HEAT INDEX VALUES WELL INTO THE
90S...AND IN SOME AREAS INTO THE RANGE OF 100 TO 105. A HEAT
ADVISORY IS IN PLACE ACROSS SOUTHEAST IOWA...NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS THROUGH THIS EVENING. PLEASE SEE THE
LATEST HEAT ADVISORY STATEMENTS FOR MORE COMPLETE AND UPDATED
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MUCH STRONGER COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA
SATURDAY AFTERNOON INTO SATURDAY NIGHT. THIS FRONT SHOULD BE
ACCOMPANIED BY SCATTERED TO NUMEROUS THUNDERSTORMS...SOME WHICH
MAY BE STRONG TO SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS IF
LINE SEGMENTS CAN FORM. THERE IS ALSO THE POTENTIAL FOR TORRENTIAL
RAINS TO PRODUCE LOCALIZED FLASH FLOODING. THE STORM PREDICTION
CENTER HAS MOST OF THE OUTLOOK AREA IN A SLIGHT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN
PORTIONS OF THE OUTLOOK AREA...ESPECIALLY NORTH OF INTERSTATE 80.

DLS

The radar

The La Crosse radar (KARX), 143 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
September 2, 11:22 PM CST
Where
Buchanan County, 2.07 mi ENE of Hazleton
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.633, -91.864

Wind gusts estimated to be 60 to 70 mph were observed about 2.5 miles west southwest of Stanley, IA at 1222 am CDT September 3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339904.